Alert archive / Virginia / Wind Advisories in 2025
Wind Advisory 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 20, 2025, 2:18 AM EDT for 5 counties in North Carolina; 27 counties in Virginia; 4 counties in West Virginia. It took effect at Mar 20, 2025, 8:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2025, 2:18 AM EDT (06:18 UTC)
- In effect from
- Mar 20, 2025, 8:00 PM EDT
- Expired
- Mar 21, 2025, 8:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
All 36 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3417 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025 WWUS71 KRNK 200618 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 218 AM EDT Thu Mar 20 2025 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 201900- /O.NEW.KRNK.WI.Y.0011.250321T0000Z-250321T1200Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Amherst, Sparta, West Jefferson, Tazewell, Blacksburg, New Castle, Alderson, Duo, Flat Top, Radford, Pulaski, Hix, Whitetop, Hinton, Galax, Union, Floyd, Troutdale, Bedford, Quinwood, Bland, Independence, Wytheville, Stuart, Lewisburg, Volney, Marion, Boone, Clifton Forge, Rainelle, Fincastle, White Sulphur Springs, Salem, Pearisburg, Roanoke, Dobson, Buena Vista, Hot Springs, Covington, Bluefield, Wilkesboro, Rocky Mount, and Lexington 218 AM EDT Thu Mar 20 2025 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY... * WHAT...Northwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...From 8 PM this evening to 8 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ EB
3 follow-up statements
637 WWUS71 KRNK 201808 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 208 PM EDT Thu Mar 20 2025 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 210300- /O.CON.KRNK.WI.Y.0011.250321T0000Z-250321T1200Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Wytheville, White Sulphur Springs, Dobson, Rocky Mount, Quinwood, Floyd, Stuart, Sparta, Bland, Hix, Blacksburg, Galax, Hot Springs, Lexington, Independence, Bluefield, Tazewell, Salem, Union, Wilkesboro, Troutdale, Clifton Forge, Alderson, Buena Vista, Fincastle, Rainelle, Amherst, Boone, Covington, Roanoke, Lewisburg, Marion, Volney, Flat Top, West Jefferson, Pulaski, Radford, Hinton, Whitetop, New Castle, Duo, Pearisburg, and Bedford 208 PM EDT Thu Mar 20 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY... * WHAT...Northwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...From 8 PM this evening to 8 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
194 WWUS71 KRNK 202337 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 737 PM EDT Thu Mar 20 2025 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 211200- /O.CON.KRNK.WI.Y.0011.250321T0000Z-250321T1200Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Boone, Rocky Mount, Buena Vista, Union, Blacksburg, Marion, Lewisburg, Bluefield, Bland, Bedford, Stuart, Tazewell, Troutdale, Covington, Salem, Volney, Wytheville, Fincastle, Wilkesboro, Hinton, Radford, Roanoke, Flat Top, Clifton Forge, Lexington, Pearisburg, Sparta, Dobson, New Castle, Alderson, Floyd, Hot Springs, Hix, Quinwood, Independence, West Jefferson, Whitetop, Galax, Amherst, White Sulphur Springs, Rainelle, Duo, and Pulaski 737 PM EDT Thu Mar 20 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Northwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ EB
789 WWUS71 KRNK 211217 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 817 AM EDT Fri Mar 21 2025 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 211330- /O.EXP.KRNK.WI.Y.0011.000000T0000Z-250321T1200Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Lexington, Pulaski, Dobson, Radford, Lewisburg, Wytheville, Boone, White Sulphur Springs, Hix, Tazewell, Blacksburg, Clifton Forge, West Jefferson, Fincastle, Roanoke, Sparta, Rocky Mount, Amherst, Flat Top, Duo, Marion, Independence, Hinton, Pearisburg, Salem, Wilkesboro, Galax, Bland, Union, Whitetop, Bedford, Covington, Quinwood, Buena Vista, Floyd, Volney, Hot Springs, Rainelle, Alderson, Troutdale, Bluefield, Stuart, and New Castle 817 AM EDT Fri Mar 21 2025 ...WIND ADVISORY HAS EXPIRED... Winds will gradually decrease throughout the day. $$ BMG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:09 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 20, 1:09 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
109 AM EDT Thu Mar 20 2025
.SYNOPSIS...
A strong cold front surges through the area on Thursday with strong
wind and light showers, and returning temperatures to near normal
for the rest of the week. There is a low chance of rain on Saturday,
otherwise the weekend will be dry. A large low pressure system will
bring a showers to much of the area again on Monday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 100 PM EDT Monday...
Temperatures were slightly adjusted through the evening and
early overnight period as high temperatures got a few degrees
above forecast high temperatures today. Outside of these minor
adjustments, no other changes were made on this evening's
update. Overall, expect warm temperatures to continue through
the overnight hours as WAA ahead of tomorrow mornings cold front
is expected to keep temperatures above average.
Previous Discussion:
Key messages:
- Enhanced Fire Danger for the rest of the afternoon in North
Carolina, West Virginia, and southwest Virginia
- Above normal temperatures and gusty wind ahead of the cold
front tonight
Closed upper low over the Mid Mississippi lifts into an open wave
over the Great Lakes and the long wave trough axis reaching the Mid
Atlantic region by the end of Thursday. Models were in good
agreement with the timing and placement of the synoptic scale
features tonight and Thursday.
The cold front crosses from northwest to southeast across the area
on Thursday leading in much colder air. By the end of the day
850Mb temperatures will be down to the +2 to -4 range. Wind
speeds ahead of the front increase, especially after sunset and
at higher elevations, and with the low level jet peaking near 55
kts around 4AM/08Z. Behind the front the cold air advection
coincides with an increasingly strong low-level jet along the
southern Blue Ridge.
Surface dew points climb back into the 30s and 40s tonight keeping
lows very mild, 10 to 20 degrees above normal. Expecting enough
moisture in the atmosphere along and just ahead of the front for
scattered to broken areas of light showers. Timing of the rain has
not changed much on the 12Z models, reaching Tazewell and Bluefield
between 09-12Z/5-8AM and Lynchburg/Danville between 12-16Z/8Am-noon.
Similar to the last few model cycles, rainfall amounts are
expected to be 0.25 inch or less.
Low clouds fill in over the mountains with the deep upslope flow by
the end of the day. Temperatures in the mountains will have a high
early in the day, then near steady temperatures. Highs in the
piedmont will be 5 to 10 degrees above normal with this timing of
the rain and cold front.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 115 PM EST Wednesday...
Key Messages:
1) Gusty winds are likely behind the front Thursday night into
Friday morning.
2) Another quick moving front to cross the region on Saturday.
Wind will become the main concern due to a tight pressure gradient
behind the frontal boundary passage on Thursday night. Model
guidance continues to indicate an increasing risk of gusts reaching
at least advisory criteria along the southern Blue Ridge from
Roanoke southward to Boone. The surge of wind appears to be
strongest around sunset Thursday through early Friday morning. Winds
will begin to settle by Friday evening as high pressure briefly
builds in over the southeast states.
In addition to the wind, any lingering rain in the mountains should
change to snow showers on Thursday night due to the cold air
advection pushing temperatures down into the 20s along and west of
the Blue Ridge. Up to an inch of snow may be possible for the
favored western slopes across western Greenbrier County.
Another low pressure system will pass over the Great Lakes region
and associated front will pass across the region on Saturday. This
front will be mostly dry, except a few rain showers across southeast
West Virginia. Winds will become gusty again, but should remain
below advisory criteria for Saturday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 115 PM EDT Wednesday...
Key Messages:
1) High pressure will provide dry weather through Sunday night.
2) After a dry Sunday, another cold front could arrive by Monday to
bring more rain.
High pressure quickly enters the Appalachian Mountains by Sunday,
bringing dry conditions and southerly winds. However, a stronger
cold front will arrive by Monday to bring another round of rain to
the region as troughing over the eastern United States persists
through midweek. This will keep conditions at or just below normal
through the middle of next week. A chance of mountain rain showers
during the day Tuesday/Wednesday and areas of snow showers along the
western slopes overnight Tuesday/Wednesday.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 100 AM EDT Thursday...
A cold front approaching the area tonight will pass through the
region during the mid morning hours. Ahead of this front, all
terminals look to observe LLWS of around 40 knots for 6 to 9
hours from now through 12Z on this morning. In the wake of this
LLWS, the front looks to produce light showers at most
terminals, with possible breaks in shower activity along the
cold front likely given the very dry air mass currently in
place. As the front passes, all terminals look to hover around
MVFR levels for CIGs, but should maintain VFR levels for
visibilities. These MVFR CIGs look to improve for Piedmont TAF
sites through the afternoon and evening as winds shift out of
the west post cold front.
Behind the front the cold air advection coincides with an
increasingly strong low-level jet along the southern Blue Ridge.
Westerly wind gusts will be 20 to 30 kts after 20Z/4PM today.
As westerly winds develop, upslope rain showers look to develop
at BLF and LWB through the remainder of the evening, before
eventually transitioning to light snow showers/flurries during
the overnight hours once temperatures cool enough. This will
maintain MVFR to IFR CIGs and VSBYs at both terminals through
the end of the TAF period.
Average confidence for ceiling, visibility, and wind.
.EXTENDED AVIATION OUTLOOK...
Light rain tapers to rain and snow showers for BLF and LWB
Thursday night into Friday morning. Lingering MVFR clouds are
expected behind this system in the mountains for Friday with VFR
ceilings east of the Blue Ridge. Gusty winds, to 30 to 40+ kts,
are forecast behind the front Thursday afternoon through Friday
morning in the mountains, with 15 to 25kts possible for the
piedmont.
Sub-VFR flight conditions in light rain are possible Saturday
for BLF and LWB, with VFR elsewhere. VFR areawide Sunday.
Another low pressure system will bring the chance for widespread
rain and sub VFR conditions on Monday.
&&
.FIRE WEATHER...
Enhanced Fire Danger in place for this afternoon and evening.
Very dry air is in place this combined with occasional high clouds,
and unseasonably warm temperatures. Min RH around 7 percent this
afternoon.
Winds will generally be from the south today, with gusts at
higher elevations increasing overnight, ranging from 15 to 25
mph.
Clouds will increase tonight, with a broken line of light rain
showers possibly reaching the area after 8AM Thursday.
Rainfall will be spotty in coverage, with amounts remaining
less than 0.25 inch.
Winds will shift behind the front to the northwest on Thursday
with gusts of 20 to 40 mph. Higher gusts are possible along the
southern Blue Ridge Thursday night.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/EB
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...AMS/EB
FIRE WEATHER...AMSHazardous weather outlook, Mar 19, 8:02 PM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 802 PM EDT Wed Mar 19 2025 NCZ004>006-020-VAZ043>047-058-059-210015- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 802 PM EDT Wed Mar 19 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 210015- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 802 PM EDT Wed Mar 19 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds, with gusts 35 mph to locally 50 mph, are likely Thursday evening into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2025Wind Advisories in North Carolina, 2025Wind Advisories in West Virginia, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.